Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 85, NWS Springfield, MO

April 15, 2023Camden County, Miller County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 15, 2023, 7:09 AM CDT for Camden County, Miller County, Morgan County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 7:09 AM CDT (12:09 UTC)
Expired
Apr 15, 2023, 7:37 AM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 126 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:51 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 15, 6:51 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
651 AM CDT Sat Apr 15 2023

...12Z Aviation Update...

Key Messages:

1. Weakening storm cluster getting into SE Kansas and western
Missouri early this morning. Severe weather is not expected, but
very small hail and brief gusty winds will still be possible.

2. Enhanced Risk for severe thunderstorms this afternoon into
evening. Hail to the size of baseballs and damaging wind gusts up
to 70 mph are the main threats.

3. Cool, dry and windy conditions Sunday with elevated to
significant fire danger, especially west of Springfield.
Additional elevated fire danger on Monday and Tuesday.

4. Slight Risk for severe storms next Thursday across southeast
Kansas and western Missouri.

.SHORT TERM...(Today and tonight)
Issued at 412 AM CDT Sat Apr 15 2023

Now - This Morning:
Regional radar imagery shows a cluster of decaying thunderstorms
across east-central Kansas that have become established on an
outflow boundary from earlier convection. HREF guidance shows this
activity continuing to weaken with time as it moves eastwards into
portions of our SE Kansas and west-central Missouri counties
towards 5-7 AM this morning. No severe weather is expected with
this activity, but very small hail, brief gusty winds up to 30-40
mph and lightning will be the main concerns. This activity should
linger through mid morning across portions of west-central and
central Missouri.

Very mild low temperatures are in store for this morning given
low-level warm advection and moisture advection. Low temperatures
should range from the mid 50s over the eastern Ozarks to low 60s
along and west of the I-49 corridor.

Enhanced Risk for Severe Thunderstorms this Afternoon - Evening:
Confidence in seeing severe thunderstorms develop this afternoon
and move eastwards across the area into the first half of the
evening is high. While model soundings show a capping inversion
inhibiting convective development throughout the morning into
midday hours, upper-level height falls will begin to interact with
an approaching cold front moving into western portions of our CWA
all-the-while eroding the capping inversion. Model soundings still
differ slightly on exactly when this capping inversion erodes and
storms begin to initiate, but 00Z HREF and some 06Z hi-res
guidance paints a general window of 1-3 PM for storms beginning to
initiate along and just ahead of the cold front. The earlier end
of this window would have storms beginning to develop near the
I-49 corridor, while initiation in the later portion of the window
would be along or just west of the Highway 65 corridor. Model
consensus would then show rapid storm intensification as storms
begin to get east of Highway 65 and push eastwards across the
remainder of the area before exiting the eastern Missouri Ozarks
by around 8-9 PM.The 12z SGF sounding will help to clarify the
strength of the capping inversion and paint a clearer picture of
when storms would develop today.

With regards to storm mode and the expected severe weather
hazards, MLCAPE of 2000-2800 J/kg due to steep mid-level lapse
rates and 0-6 km bulk shear of around 35-40 knots would support
rapid development of supercell thunderstorms initially. The main
concern with these supercells would be significant hail to the
size of hen egg to baseballs in size (2-2.75") as supported by RAP
Large Hail Parameters of 8-12 in addition to damaging straight-
line winds. Several sounding analogs and CIPS analogs show matches
with other events in which very large hail and damaging wind
gusts have occurred.

As for the damaging straight-line wind threat, the supercells will
rapidly grow upscale into a broken line of thunderstorms (with
some embedded supercells) as storms move east of the Highway 65
corridor. This would favor the damaging wind gust threat
increasing to 70 mph given a favorable atmosphere for the
development of stronger outflows. The embedded supercells would
also still provide a lingering very large hail threat as storms
push eastwards into the eastern Missouri Ozarks.

The tornado threat looks lower, but not zero, during the afternoon
and evening with these storms. While low level shear will be
adequate for the development of low-level rotation, especially in
bowing segments as the storms grow into a broken line, low-level
storm relative helicity is relatively modest. The outflow from the
current overnight thunderstorms may set up over portions of the
area today, so where this outflow sets up could provide a
localized source for the development of low-level rotation (and
subsequent isolated tornado development) if any storms can become
anchored on this outflow for a given period of time.

Localized heavy rainfall rates will be possible in any of these
intense thunderstorms. However, given the limited residence time
of storms over any one location, no widespread flooding or flash
flooding concerns are expected. The 00Z HREF 24 hour Probability
Matched Mean shows the potential for a quick 0.75-1.5 inches of
rain on a localized basis over central Missouri and areas east of
the Highway 65 corridor, but more broad brushed forecast rainfall
amounts of less than 0.5 inches are expected along and west of
Highway 65.

Tonight:
Some lingering showers associated with the main upper-level
vorticity moving overhead will continue tonight into Sunday
morning. At the surface, gusty northwest winds will usher in much
cooler air behind the departing cold front, with temperatures
dropping through the 40s overnight and lows bottoming out around
40-45 degrees by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 412 AM CDT Sat Apr 15 2023

Sunday - Early Next Week:
Lingering showers during the morning on Sunday will exit central
Missouri during the afternoon, with cloud cover gradually
decreasing from southwest to northeast over the area from late
morning through the afternoon on the back side of the departing
surface low pressure. As a result, highs on Sunday will
predominately settle in the 50s across the area, though some low
60s are possible across SE Kansas and far southwest Missouri where
clouds will clear first. Sunday will be a very breezy day, with
northwest winds of 20-30 mph and gusts up to 35-45 mph as
highlighted by Bufkit Momentum transfer plots. These gusty winds
combined with rapidly drying surface dewpoints will lead to
minimum afternoon RH values of 25-35% over much of the area. Where
the strongest winds and low humidity line up along and west of the
Highway 65 corridor will see the potential for significant fire
weather conditions, with elevated fire weather conditions
elsewhere. Confidence is moderate regarding the potential need for
both a Wind Advisory and Red Flag Warning for portions of the area
on Sunday afternoon to early evening.

While the winds weaken slightly for Monday and Tuesday, shortwave
ridging will bring warmer temperatures in the mid 60s to mid 70s
on Monday and 70s on Tuesday into the area with the airmass still
remaining mostly dry. This would lead to additional elevated fire
danger concerns for Monday and Tuesday as well. Some pockets of
significant fire danger may even be possible again on Monday if
winds and gusts end up slightly higher than the current forecast.
There is a small set of ensemble models that break out some light
rain on Tuesday, but confidence is low in this scenario at the
moment and is reflected in PoPs of around or less than 20%.

Wednesday - Friday:
Ensemble clusters do show another upper-level trough approaching
the area in the Wednesday to Friday timeframe, however there is
still decent spread in the amplitude and timing of the trough and
associated surface features during this timeframe. Despite the
uncertainty, it does look like the best shower and thunderstorm
potential is centered around Thursday at the moment, which aligns
fairly well with the SPC's 15% severe thunderstorm risk outlook
for the SE Kansas and western Missouri portions of our area on
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 650 AM CDT Sat Apr 15 2023

Mainly VFR conditions through this morning, though some pockets of
MVFR are present across far southwestern Missouri. A remnant
outflow is moving southeast across portions of southwest Missouri,
just getting into KJLN now and will approach KSGF around 1330Z.
The main impact from this outflow will be a shift in winds to
northeasterly with gusts to 15 to 20 knots. Some VCSH may be
briefly possible immediately behind the outflow passage, as well.

Otherwise, the main concern will be the development of showers and
strong to severe thunderstorms this afternoon, starting as early
as 19Z around or just east of KJLN along and just ahead of a cold
front and then moving east towards KSGF and KBBG in the 20Z to 22Z
timeframe before moving east of the TAF sites. This system will be
accompanied by MVFR ceilings just ahead of the cold front as well
as in the wake of the cold front, with some IFR conditions
possible with any storms that move over the aerodromes.

Winds will generally be southerly by mid morning, with increasing
winds out of the southwest ahead of the front in the early
afternoon before turning northwesterly behind the cold front.
Gusts up 25 to 30 knots will be possible behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Apr 15, 4:42 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
442 AM CDT Sat Apr 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
442 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Weakening showers and thunderstorms will move into southeast
Kansas and west central Missouri early this morning and into
central Missouri through mid-morning. Severe weather is not
expected with this round, but very small hail and brief gusty
winds are still possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The severe thunderstorms will develop this afternoon beginning as
far west as the Interstate 49 corridor, with higher confidence
along and east of the Highway 65 corridor. These storms will exit
the eastern Ozarks by mid evening.

The main threats with these storms will be very large hail up to
the size of baseballs and damaging wind gusts up to 70 mph. There
is a very low threat for isolated tornadoes. Some localized heavy
rainfall is also possible with these storms, but widespread
flooding is not expected.

Elevated to significant fire danger will develop across portions
of the area on Sunday, with elevated fire weather conditions
lingering into Monday and Tuesday. Wind gusts on Sunday could
reach up to 45 mph.

There is low potential for a few thunderstorms from Monday night
into Tuesday morning and again on Wednesday. There is then
increasing potential for thunderstorms from Wednesday night into
Thursday with another approaching storm system. There is a limited
risk for severe storms next Thursday across portions of the area.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and evening for
areas east of Interstate 49.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

In the hours before

Special weather statement, Apr 15, 6:10 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
610 AM CDT Sat Apr 15 2023

MOZ055-067-068-151200-
Benton MO-Hickory MO-St. Clair MO-
610 AM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Hickory, southern Benton and eastern St. Clair Counties through 700
AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osceola, or 17 miles west of Hermitage, moving northeast at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Truman Lake, Warsaw, Osceola, Cross Timbers, Collins, Vista, Gerster,
Quincy, Lakeview Heights, Harper, Zora, Fristoe, Iconium, Knobby,
Edmonson, Edwards, Hastain and Whitakerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 9307 3819 9308 3819 9307 3807 9306
      3788 9365 3798 9373 3810 9378 3840 9308
TIME...MOT...LOC 1110Z 239DEG 30KT 3801 9363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Hatch
Special weather statement, Apr 15, 6:45 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
645 AM CDT Sat Apr 15 2023

MOZ055>057-068-069-151230-
Camden MO-Benton MO-Miller MO-Hickory MO-Morgan MO-
645 AM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of northeastern Hickory,
Benton, northwestern Miller, northwestern Camden and Morgan Counties
through 730 AM CDT...

At 644 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warsaw to 6 miles northeast of Urbana.
Movement was northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lake of The Ozarks, Truman State Park, Truman Lake, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Warsaw, Lake Ozark,
Lincoln, Cole Camp, Stover, Laurie, Sunrise Beach, Macks Creek,
Barnett, Syracuse, Gravois Mills, Olean and Climax Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9241 3834 9234 3790 9305 3791 9312
      3835 9350 3851 9334 3851 9330 3854 9329
      3853 9307 3869 9306
TIME...MOT...LOC 1144Z 220DEG 34KT 3829 9340 3792 9309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:10 AM CDTSpecial Weather StatementSGFBenton50 min
Apr 15, 6:45 AM CDTSpecial Weather StatementSGFBenton, Morgan45 min
Apr 15, 7:33 AM CDTSpecial Weather StatementSGFLaclede27 min
Apr 15, 8:27 AM CDTSpecial Weather StatementSGFTexas33 min
Apr 15, 12:42 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper63 min
Apr 15, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade59 min
Apr 15, 1:33 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair57 min
Apr 15, 2:17 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCedar, Dade, Dallas, Polk58 min
Apr 15, 2:23 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Dallas, Hickory, Laclede, Polk67 min
Apr 15, 2:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Hickory, Morgan, St. Clair30 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Apr 15, 3:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
Apr 15, 3:13 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede, Miller, Polk62 min
Apr 15, 3:18 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone42 min
Apr 15, 3:21 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Laclede, Miller39 min
Apr 15, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk38 min
Apr 15, 3:28 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence47 min
Apr 15, 3:37 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Miller, Pulaski42 min
Apr 15, 3:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney52 min
Apr 15, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFLaclede, Maries, Phelps, Pulaski61 min
Apr 15, 4:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Stone, Taney, Webster43 min
Apr 15, 4:10 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster, Wright50 min
Apr 15, 4:12 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Miller, Polk and 1 more6 hr
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Apr 15, 4:18 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney42 min
Apr 15, 4:27 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 15, 4:32 PM CDTTornado WarningSGFMaries, Phelps43 min
Apr 15, 4:48 PM CDTTornado WarningSGFDouglas, Ozark27 min
Apr 15, 4:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark40 min
Apr 15, 4:54 PM CDTAreal Flood AdvisorySGFMaries, Miller, Pulaski6 hr
Apr 15, 4:54 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Webster, Wright51 min
Apr 15, 5:12 PM CDTTornado WarningSGFDouglas, Howell, Texas13 min
Apr 15, 5:19 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas56 min
Apr 15, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFHowell, Oregon, Shannon, Texas45 min
Apr 15, 5:41 PM CDTTornado WarningSGFShannon, Texas34 min
Apr 15, 5:46 PM CDTFlash Flood WarningSGFMaries4 hr
Apr 15, 12:34 PM CDTSpecial Weather StatementSGFCherokee41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.